Iowa, 2010

Flash Flooding and Hail in Iowa, July 21 to 22, 2010

July 21 to 22, 2010 · NWS FSD · 14 events in 7 counties and zones

Thunderstorms caused damaging winds, heavy rain with flash flooding, and one report of marginally large hail in northwest Iowa from just before midnight on July 21st to a few hours after midnight on July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$685,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused damaging winds, heavy rain with flash flooding, and one report of marginally large hail in northwest Iowa from just before midnight on July 21st to a few hours after midnight on July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 3:35 PM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 3:35 PM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT WED JUL 21 2010

.DISCUSSION...
FIRST BANDS OF SHOWERS AND TSTMS CONTINUE TO PROGRESS NORTHEAST OVER
THE FORECAST AREA. EXPECT THEY WILL CONTINUE TO WEAKEN AS THEY
OUTRUN THERMAL SUPPORT...MOISTURE...AND INSTABILITY. NEXT MAIN BATCH
SHOULD DEVELOP BY THE END OF THE AFTERNOON AND STORMS WILL HAVE MUCH
MORE GOING FOR THEM AS THEY MOVE NORTHEAST INTO THE AREA EARLY THIS
EVENING. STORMS LIKELY TO STEADILY BECOME MORE CONCENTRATED...THAT
IS INCREASE IN AREAL COVERAGE THROUGH THE EVENING. HEAVY RAIN
EXPECTED TO DEVELOP IN SOME OF THE STORMS AND THIS TOO SHOULD BECOME
MORE CONCENTRATED WITH TIME...WITH THE GREATEST THREAT OF HEAVY RAIN
OVER THE SOUTHEAST CORNER OF THE AREA IN NORTHWEST IOWA. WILL EXTEND
MENTION OF HEAVY RAIN IN FORECAST TO THE NORTH AND WEST OF THIS
PRIME AREA...BUT NORTHWEST IOWA IS WHERE THE GREATEST GENERAL
RAINFALL SHOULD FALL...AS WELL AS WHERE THE GREATEST POTENTIAL FOR
EXCESSIVE RAINFALL IS. A FLASH FLOOD WATCH IS A BORDERLINE CALL FOR
NORTHWEST IOWA. FOR NOW IT APPEARS THAT THE POTENTIAL DOES NOT QUITE
MATCH UP TO THE FLASH FLOOD GUIDANCE AND WILL HOLD OFF. ON RAINFALL
AMOUNTS...A CONSENSUS OF VARIOUS MODEL SOLUTIONS...LEAVING OUT THE
GFS...SEEMS THE WAY TO GO. WILL PROBABLY GO CLOSE TO GUIDANCE GRIDS
ON QPF. MEANWHILE...STORMS WILL CONTINUE TO SPREAD OVER ALL OF THE
FORECAST AREA...BEING MOST CONCENTRATED IN THE SOUTHEAST FOR THE
SAME REASON THE GREATEST HEAVY RAIN THREAT IS THERE...MOISTURE AND
PROXIMITY TO THE RIPER BOUNDARY TO THE SOUTH. WILL PEAK ACTIVITY
AROUND AND JUST AFTER MIDNIGHT AND ALLOW FOR SOME TAILING OFF FROM
THE WEST VERY LATE TONIGHT. LOW TEMPERATURES NOT A BIG PROBLEM IN
THIS HUMID ENVIRONMENT AND GUIDANCE SEEMS OK. OF COURSE THE HOURLY
COOLING WILL VARY WITH THE STORMS. / WILLIAMS

VERY ACTIVE AND WET PATTERN CONTINUES...AT LEAST THRU FRI NIGHT...
THEN A NICE BREAK THIS WEEKEND...BEFORE RIDGE RIDER TSTMS RETURN
NEXT WEEK. AFTER MCS MOVES OFF THRU ERN CWA EARLY THU...SSWLY FLOW
BRINGS IN WARM AND HUMID AIR FOR THE DAY AND CAPPING AND LACK OF
CONVERGENCE WILL BRING A DRY PERIOD THRU MIDDAY. NAM APPEARS TO BE
TOO FAR SOUTH WITH BOUNDARY...AND OTHER MODELS FURTHER NORTH AND
BETTER. EXPECT CHCS OF TSTMS TO DVLP AGAIN BY LATE AFTN WRN TO NRN
CWA ON EDGE OF CAP AND DVLP SEWD THRU CWA THU EVE ALG CDFNT. LAPSE
RATES PRETTY DECENT...BUT CONVERGENCE AND DYNAMICS DO NOT LOOK THAT
GREAT FOR A WIDESPREAD SVR EVENT. FNTL BOUNDARY SAGS SOUTH THRU AREA
THU NGT SETTING UP A POTENTIALLY MUCH MORE WDSPRD HEAVY/SVR EVENT
FRI AFTN AND EVE. MAJOR SHORT WAVE WILL INDUCE GOOD LWR LVL
CONVERGENCE ALONG AND NORTH OF BOUNDARY TO LIKELY PRODUCE TSTMS
DVLPG NWRN CWA FRI AFTN MOVG SEWD THRU ESP ERN HLF CWA FRI NIGHT.
HIT THE POPS AND QPF PRETTY GOOD WITH THIS SYSTEM. THIS WAVE WILL
BE FLWD BY NICE INTRUSION OF SOMEWHAT COOLER AND DRIER AIR FOR THE
WEEKEND...WITH MODERATION STARTING MON WITH BLDG UPR RIDGE. THIS
WILL BRING BACK THE TROPICAL AIR FROM THE SOUTH. RIDGE RIDERS
GRADUALLY BRING INCRG CHCS OF TSTMS SWD INTO THE AREA THRU TUES
NIGHT AND WED...AND THE STORMY WX PATTERN SHOULD RETURN UFN./ RSR

&&

.AVIATION...
GENERALLY VFR CONDITIONS LATE THIS AFTERNOON WILL LOWER LOCALLY BUT
WITH INCREASING FREQUENCY AFT 00Z AS STORMS BECOME MORE NUMEROUS
OVER AREA. LOCAL CIGS 1-3K FT AND VSBYS 3-5SM CAN BE EXPECTED IN
STORMS WITH VERY LOCAL AND BRIEF VSBYS BLO 3SM. AFTER ABOUT
06Z...THE WIDESPREAD NATURE OF THE RAINFALL MAY DEVELOP SOME GENERAL
CIGS 2-3K FEET EASTERN PART OF FORECAST AREA WHILE MORE SPOTTY LOWER
CIGS AND VSBYS CONTINUE TO THE WEST. THIS THREAT OF MVFR CIGS WILL
CONTINUE AFTER 12Z EVEN AS PRECIP TAILS OFF...THEN AFTER 15Z-16Z
GENERAL VFR CONDS SHOULD RETURN. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 21, 5:33 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUL 21 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
633 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON HOURS THROUGH THE MISSOURI VALLEY. THIS AREA
OF STORMS WILL MOVE NORTHEAST THROUGH THE EARLY EVENING. A FEW
STORMS MAY BE CAPABLE OF QUARTER SIZE HAIL AND WIND GUSTS TO
AROUND 60 MPH. LATER IN THE EVENING...ADDITIONAL THUNDERSTORMS
WILL DEVELOP AND BECOME WIDESPREAD FROM SOUTHEASTERN SOUTH DAKOTA
AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. THE STORMS ARE
LIKELY TO MERGE A LARGE SYSTEM TONIGHT...WITH STORMS REGENERATING
AND KEEPING THE EFFECTIVE MOVEMENT SLOW. THE MOST LIKELY LOCATION
FOR A PERSISTENT COMPLEX OF STORMS IS ACROSS NORTHWEST IOWA.
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF A
LINE FROM YANKTON SOUTH DAKOTA TO THE IOWA GREAT LAKES...WHERE AN
AVERAGE OF ONE TO TWO INCHES RAINFALL IS EXPECTED.  A FEW STORMS
FROM THE LOWER MISSOURI VALLEY TOWARD STORM LAKE WILL ALSO BE
CAPABLE OF PRODUCING HAIL TO HALF DOLLAR SIZE AND WINDS TO 65
MPH.

FLOODING...
HEAVY RAINFALL MAY PRODUCE FLASH FLOODING FROM FAR SOUTHEAST
SOUTH DAKOTA AND NORTHEAST NEBRASKA INTO NORTHWEST IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER LINGERING STORMS EXIT SOUTHWEST MINNESOTA AND NORTHWEST
IOWA ON THURSDAY MORNING...A QUIET PERIOD IS EXPECTED UNTIL THE
RISK FOR REDEVELOPING THUNDERSTORMS LATER THURSDAY AFTERNOON AND
THURSDAY NIGHT. IF THUNDERSTORMS CAN DEVELOP ACROSS SOUTHEAST
SOUTH DAKOTA NEAR A FRONTAL ZONE...THERE WILL BE THE POTENTIAL
FOR SEVERE STORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS.
ALSO...SOME HEAT INDICES WILL REACH 100 TO 105 DEGREES FROM THE
LOWER MISSOURI VALLEY TOWARD SPENCER AND STORM LAKE ON THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 10:03 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HEAVY RAIN       WALL LAKE               43.53N 96.96W
07/21/2010  M3.30 INCH       MINNEHAHA          SD   PUBLIC

&&

CJANSEN
Local storm report, Jul 21, 10:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HEAVY RAIN       SIOUX FALLS             43.54N 96.73W
07/21/2010  M4.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            WEST SIDE OF CITY.

&&

CJANSEN
Local storm report, Jul 21, 10:07 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
07/21/2010                   MINNEHAHA          SD   BROADCAST MEDIA

            STALLED CARS REPORTED IN SIOUX FALLS DUE TO FLOODED
            ROADWAYS.

&&

BT
Local storm report, Jul 21, 10:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      TEA                     43.45N 96.84W
07/21/2010                   LINCOLN            SD   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED WATER OVER THE ROADS IN TEA AS
            WELL AS AT LEAST TWO HOMES WITH WATER IN THE BASEMENT.

&&

KWEISSER
Local storm report, Jul 21, 10:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       FREEMAN                 43.35N 97.43W
07/21/2010  M5.00 INCH       HUTCHINSON         SD   PUBLIC

1120 PM     HEAVY RAIN       SIOUX FALLS             43.54N 96.73W
07/21/2010  M2.50 INCH       MINNEHAHA          SD   OFFICIAL NWS OBS

            SIOUX FALLS AIRPORT.

&&

MDB
Local storm report, Jul 21, 11:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       5 W SPIRIT LAKE         43.42N 95.21W
07/22/2010  M0.50 INCH       DICKINSON          IA   CO-OP OBSERVER

            HALF AN INCH OF RAIN IN 15 MINUTES

&&

KWEISSER

The radar

The Sioux Falls radar (KFSD), 82 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 21, 11:30 PM CST
Where
Sioux County, Maurice
Measured
87 kt (100 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.970, -96.180

Thunderstorm winds destroyed one home and damaged at least 20 others. Homes that were damaged had broken windows, had parts of roofs and siding that were blown away, or had roofs damaged by falling trees. tree damage was widespread, and there were also downed power lines and power outages. One person was injured by broken glass, and three others were injured by flying debris, with one of the injured hospitalized.|The winds destroyed a large hog confinement structure.

Thunderstorm Wind, Sioux

When
July 21, 11:38 PM CST
Where
Sioux County, 1.47 mi SSW of Orange City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.000, -96.060

Flash Flood, Lyon

When
July 21, 11:40 PM CST to July 22, 3:00 AM CST
Where
Lyon County, 0.5 mi W of Rock Rapids Muni Arp to 1.5 mi SSW of Rock Rapids
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.450, -96.190

Heavy rain caused flash flooding of streets and basements.

Flash Flood, Lyon

When
July 21, 11:40 PM CST to July 22, 3:00 AM CST
Where
Lyon County, 0.85 mi SW of Inwood to 1.66 mi S of Inwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.310, -96.460

Heavy rain caused flash flooding of basements and roads.

Flash Flood, Lyon

When
July 21, 11:42 PM CST to July 22, 3:00 AM CST
Where
Lyon County, 2.44 mi SE of Edna to 2.13 mi SSW of George
Cause
Heavy Rain
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
43.380, -96.040

Heavy rain caused flash flooding of roads in and near the town of George, with several roads and bridges washed out. Many other low areas were flooded, including several feet of water covering much of the local baseball park. A large storage garage was washed away, with a boat and some machinery destroyed or damaged. The flooding also affected many basements.

Flash Flood, Sioux

When
July 22, 12:00 AM CST to 4:00 AM CST
Where
Sioux County, 1.22 mi SE of Carmel to 2.61 mi SSW of Sioux Center
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.120, -96.210

Heavy rain caused flash flooding of streets, basements, local small streams, and yards.

Flash Flood, Osceola

When
July 22, 12:15 AM CST to 3:00 AM CST
Where
Osceola County, 2.07 mi N of Sibley to 4.07 mi W of Sibley Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.430, -95.770

Heavy rain caused flash flooding of numerous roads and basements.

Thunderstorm Wind, Cherokee

When
July 22, 12:20 AM CST
Where
Cherokee County, Cherokee
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.750, -95.550

Thunderstorm winds caused widespread tree damage, including several large trees blown down. Several homes and businesses were damaged by falling trees, and other had shingle and other roof damage. Several vehicles were also damaged by falling trees and tree debris. A storage shed full of sports equipment at the high school was destroyed, with the equipment damaged. Signs and power lines were blown down, and a power outage resulted. A semi was blown over near town.

Flash Flood, Cherokee

When
July 22, 12:30 AM CST to 5:30 AM CST
Where
Cherokee County, 2.57 mi NW of Cherokee to 2.57 mi WSW of Cherokee Muni Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.780, -95.580

Heavy rain caused flash flooding of numerous streets in the town of Cherokee. Basements and parkland were also flooded.

Hail, Ida

When
July 22, 12:30 AM CST
Where
Ida County, 0.69 mi N of Galva
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -95.420

Flash Flood, O'Brien

When
July 22, 12:30 AM CST to 5:00 AM CST
Where
O'Brien County, 3.42 mi NW of Sheldon to Sheldon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.220, -95.910

Heavy rain caused flash flooding of numerous streets, basements, and small streams, and a golf course. Several homes and businesses were flooded.

Thunderstorm Wind, Buena Vista

When
July 22, 12:39 AM CST
Where
Buena Vista County, 6.08 mi W of Linn Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.880, -95.370

Thunderstorm winds blew down power lines and poles, causing power outages. The winds also caused tree damage, including several trees blown down.

Thunderstorm Wind, O'Brien

When
July 22, 12:40 AM CST
Where
O'Brien County, 1.66 mi WSW of Hartley
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.170, -95.510

Thunderstorm winds destroyed a machine shed.

Flash Flood, Buena Vista

When
July 22, 1:45 AM CST to 5:00 AM CST
Where
Buena Vista County, 3.35 mi ENE of Alta to 2.94 mi NE of Storm Lake Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.690, -95.240

Heavy rain caused flash flooding of streets, local small creeks, and basements. A few homes and businesses were flooded. Some exhibits at the county fairgrounds were damaged when a building there was flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251353, 251354, 251357, 251358, 251361, 251362, 251375, 251377, 251378, 251379, 251383, 251380, 251381, 251382.